To be totally frank, I really don't get why doctors (the only explanation I can come up with is that they would rather give buprenorphine than other meds, and yet they don't really know anything about
what they're doing....but what else is new?! *sigh*) prescribe regular full-agonist opiate pain meds, like the vicodin (hydrocodone+acetaminophen -- don't even get me started on how bad ANY dose of acetaminophen is for people with an auto-immune disease, because it depletes glutathione, an essential element of a balanced/working immune system and actually these diseases have been successfully TREATED with intravenous glutathione as well as oral N-Acetyl-Cysteine, which is glutathione's precursor) and Opana you mention....simultaneously with buprenorphine.
Regardless of the dosage of the buprenorphine or the full-agonist med(s), this is a well known fact to anyone who knows the first thing about
opioid pharmacology (and that should be ALL doctors, no less one who actually prescribes any of this stuff to anyone!): BUPRENORPHINE BLOCKS ESSENTIALLY ALL OTHER OPIOIDS!
That's why it's used for treatment of recreational opiate abuse-addiction, after all! And it's even better at this than methadone (which unlike buprenorphine, I've actually tried myself and am not a fan of for several reasons including the fact that like buprenorphine, it blocks other opiate meds that many docs prescribe alongside it for pain....you may THINK the other medication is helping, but it almost certainly isn't or at least its effects will be dramatically decreased), which is part of why it's becoming more favored for addiction-treatment maintenance or tapering than methadone, even though switching to methadone is relatively simple while a switch from full agonists to buprenorphine means going into full withdrawal first or the buprenorphine will PUT you into "precipitated" withdrawal that is even worse!
This is why docs are supposed to be trained in giving it for addiction, yet foolishly, they usually aren't required to have any special training to prescribe it for pain.
So: odds are, if the vicodin and opana did you any good whatsoever while you are on buprenorphine, you are not remotely going to get the same effects at a given dose that you would if you took the full agonist pain med(s) alone.
I am not a big fan of the whole concept of using buprenorphine for pain, even though it may very well be better than nothing -- I have no first hand experience with it, and if I've learned anything during my 12-year chronic illness/pain medical journey (more like running the gauntlet), it's that you can't claim to really understand something unless you've been through it yourself.
However, there are many good scientific/pharmacological reasons to believe it is an inferior pain medication -- starting with the simple fact that it is not a full opiate receptor agonist like other pain medications. It is what's called a "mixed agonist/antagonist" and that means it is inherently inferior for pain, as well as likely to produce more side effects than any full agonist other than maybe Tramadol (which I loathe, but that's another rant entirely).
Particularly if, like you, someone were to try taking it alongside full agonists. So your patch issues are readily explainable -- I had some degree of them with multiple brands of fentanyl patch, and testosterone patches, but particularly the solid-polymer type fentanyl patches and I think the "butrans" buprenorphine patches are a similar design -- and your side effects don't sound terribly unusual to me.
Aside from my rant against buprenorphine, take heed of the fact that science says, with great confidence, that vicodin and opana are probably not going to help (and may actually be making things harder, though probably not much if at all) with your butrans taper until you're entirely off the buprenorphine and have been for at LEAST several days, possibly up to 1-2 weeks.
I may have to give the disclaimer than "I am not a doctor," but sadly through just a little effort to educate myself about
this part of pharmacological science (among other things, but I've particularly focused on this topic since it is such a key part of coping with long-term severe chronic pain and dealing with doctors' massive ignorance in this area even more than most which is saying something)....in all humility, I know a lot more about
this than most doctors seem to. Both from much first-hand experience and lots of reading up, Googling related terms, etc.
Clearly your pain management is not being very well handled, and you are almost certainly quite right to be getting off of buprenorphine as quickly as you can stand to taper it. But if I were you, I would try rapidly dropping the full agonists (in your case, vicodin and opana) and saving them for when you're done tapering the butrans.
If the difference between patch dosages is too big for you to switch down relatively comfortably, you may want to try talking to your doctor about
the other forms of it (that would also get rid of your patch-irritation issue) which are generally sublingual, as in absorbed under the tongue. There are tablets and rapid-dissolving films.
Few doctors have any experience with their patients doing things, but with the oral forms, you can split the tablets into pieces and either oral form can be dissolved in a known amount of water to split the doses by measuring out what you need with an oral syringe and placing the water under your tongue in much the same way you'd use the un-dissolved forms -- just don't dilute it too much or it will be hard to absorb the right amount in the same way/at the same speed you would from the un-dissolved form.
Having had to taper off of various pain meds several times over the years, I don't envy what you face. Particularly with the conflict between buprenorphine and the other meds. But if it were me, I would do things in the way I described above -- don't take the full agonists until you're either completely done with buprenorphine, or at a minimum, very close to it. Any significant dose of the former WILL block the latter from binding to your opiate receptors, greatly if not entirely.
I hope this information is beneficial to you. I am happy to throw in more of my two cents if there is anything further I might be helpful with; I'll be watching to see if this post jumps back to the top of the heap because there are new replies.
Post Edited (ReactiveConstellationNE) : 11/3/2012 12:23:44 AM (GMT-6)